Numerische Mathematik

, Volume 53, Issue 3, pp 299–314

On the boundary element method for some nonlinear boundary value problems

  • K. Ruotsalainen
  • W. Wendland


Here we analyse the boundary element Galerkin method for two-dimensional nonlinear boundary value problems governed by the Laplacian in an interior (or exterior) domain and by highly nonlinear boundary conditions. The underlying boundary integral operator here can be decomposed into the sum of a monotoneous Hammerstein operator and a compact mapping. We show stability and convergence by using Leray-Schauder fixed-point arguments due to Petryshyn and Nečas.

Using properties of the linearised equations, we can also prove quasioptimal convergence of the spline Galerkin approximations.

Subject Classifications

AMS(MOS): 65N30 CR: G1.8 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.A.: Sobolev Spaces. New York: Academic Press 1975Google Scholar
  2. 2.
    Amann, H.: Zum Galerkin-Verfahren für die Hammersteinsche Gleichung. Arch. Rat. Mech. Anal.35, 114–121 (1969)CrossRefGoogle Scholar
  3. 3.
    Amann, H.: Über die Konvergenzgeschwindigkeit des Galerkin-Verfahrens für die Hammersteinsche Gleichung. Arch. Rat. Mech. Anal37, 143–153 (1970)CrossRefGoogle Scholar
  4. 4.
    Anselone, P.M.: Collectively Compact Operator Approximation Theory. Englewood Cliffs, New Jersey: Prentice Hall 1971Google Scholar
  5. 5.
    Arnold, D.N., Wendland, W.L.: On the asymptotic convergence of collocation methods. Math. Comput.41, 349–381 (1983)Google Scholar
  6. 6.
    Arnold, D.N., Wendland, W.L.: The convergence of spline collocation for strongly elliptic equations on curves. Numer. Math.47, 317–343 (1985)CrossRefGoogle Scholar
  7. 7.
    Babuška, I., Aziz, A.K.: Survey lectures on the mathematical foundation of the finite element method. In: Aziz, A.K. (ed.) The Mathematical Foundation of the Finite Element Method with Applications to Partial Differential Equations, pp. 3–359. New York: Academic Press 1972Google Scholar
  8. 8.
    Barbu, V.: Nonlinear Semigroups and Differential Equations in Banach Spaces. Leiden: Noordhoff International Publishing 1976Google Scholar
  9. 9.
    Bialecki, R., Nowak, A.J.: Boundary value problems in heat conduction with nonlinear material and nonlinear boundary conditions. Appl. Math. Model5, 417–421 (1981)Google Scholar
  10. 10.
    Brebbia, C.A., Telles, J.C.F., Wrobel, L.C.: Boundary Element Technique. Berlin Heidelberg New York: Springer 1984Google Scholar
  11. 11.
    Browder, F.E.: Nonlinear elliptic boundary value problems I. Bull. Am. Math. Soc.69, 862–875 (1963)Google Scholar
  12. 12.
    Carleman, T.: Über eine nichtlineare Randwertaufgabe bei der Gleichung Δu=0. Math. Z.9, 35–43 (1921)CrossRefGoogle Scholar
  13. 13.
    Costabel, M.: Boundary integral operators on Lipschitz domains: elementary results. TH Darmstadt Preprint No. 898, (1985) (to appear in SIAM J. Math. Anal.)Google Scholar
  14. 14.
    Elschner, J., Schmidt, G.: On spline interpolation in periodic Sobolev spaces. P-Math-01/83. Akad. Wiss. DDR, Inst. Math., Berlin 1983Google Scholar
  15. 15.
    Frehse, J., Rannacher, R.: AsymptoticL -estimates for linear finite element approximation of quasilinear boundary value problems. SIAM J. Numer. Anal.15, 418–431 (1978)CrossRefGoogle Scholar
  16. 16.
    Fuçik, S., Neças, J., Souçek, J., Souçek, V.: Spectral Analysis of Nonlinear Operators. (Lect. Notes Math., vol. 346) Berlin Heidelberg New York: Springer 1973Google Scholar
  17. 17.
    Haduong, T.: La methode de Schenck pour la resolution numerique du probleme de radiation acoustique. Bull. Dir. Etudes Recherces, Ser. C. Math. Inf. Service Inf. Math. Appl.2, 15–50 (1979)Google Scholar
  18. 18.
    Hsiao, G.C., Wendland, W.L.: A finite element method for some integral equations of the first kind. J. Math. Anal. Appl.58, 449–481 (1977)CrossRefGoogle Scholar
  19. 19.
    Hsiao, G.C., Wendland, W.L.: The Aubin-Nitsche lemma for integral equations. J. Integral Eqs.3, 299–315 (1981)Google Scholar
  20. 20.
    Jaswon, M.A., Symm, G.T.: Integral Equation Methods in Potential Theory and Elastostatics. London: Academic Press 1977Google Scholar
  21. 21.
    Johnson, C., Thomee, V.: Error estimates for a finite element approximation of a minimal surface. Math. Comput.29, 343–349 (1975)Google Scholar
  22. 22.
    Kelmanson, M.A.: Solution of nonlinear elliptic equations with boundary singularities by an integral equation method. J. Comput. Phys.56, 244–283 (1984)CrossRefGoogle Scholar
  23. 23.
    Lichtenstein, L.: Vorlesungen über einige Klassen nichtlinearer Integralgleichungen und Integrodifferentialgleichungen. Berlin Heidelberg New York: Springer 1931Google Scholar
  24. 24.
    Minty, G.: Monotone (nonlinear) operators in Hilbert spaces. Duke Math. J.29, 341–346 (1962)CrossRefGoogle Scholar
  25. 25.
    Minty, G.: On a “monotonicity” method for the solution of nonlinear equations in Banach spaces. Proc. Natl. Acad. Sci.50, 1041–1083 (1964)Google Scholar
  26. 26.
    Minty, G.: On the solvability of nonlinear functional equation of “monotonic” type. Pacific J. Math.14, 249–255 (1964)Google Scholar
  27. 27.
    Mittelmann, H.D.: Die Methode der Finiten Elemente zur numerischen Lösung von Randwertproblemen quasilinearer elliptischer Differentialgleichungen. Habilitationsschrift, Technische Hochschule Darmstadt (1976)Google Scholar
  28. 28.
    Natanson, I.P.: Theorie der Funktionen einer reellen Veränderlichen. Berlin: Akademic-Verlag 1969Google Scholar
  29. 29.
    Nečas, J.: Remark on the Fredholm alternative for nonlinear operators with application to nonlinear integral equations of generalized Hammerstein type. Commentationes Mathematicae Universitatis Carlolinae13, 109–120 (1972)Google Scholar
  30. 30.
    Nedelec, J.C.: Approximation des Equations Integrales en Mecanique et en Physique. Lecture Notes, Centre Math. Appl., Ecole Polytechnique, Palaiseau, France (1977)Google Scholar
  31. 31.
    Nedelec, J.C., Planchard, J.: Une methode variationelle d'elements finis pour la resolution numerique d'un probleme exterieur dansR 3. R.A.I.R.O.7, 105–129 (1973)Google Scholar
  32. 32.
    Pascali, D., Sburlan, S.: Nonlinear Mappings of Monotone Type. Bucarest: Siijthoff and Noordhoff 1978Google Scholar
  33. 33.
    Petryshyn, W.V.: Projection methods in nonlinear numerical functional analysis. J. Math. Mech.17, 353–372 (1967)Google Scholar
  34. 34.
    Petryshyn, W.V.: On the approximation-solvability of equations involving a-proper and pseudo-aproper mappings. Bull. Am. Math. Soc.81, 223–312 (1975)Google Scholar
  35. 35.
    Rizzo, F.J.: An integral equation approach to boundary value problems of classical elastostatics. Quart. Appl. Math.25, 83–95 (1967)Google Scholar
  36. 36.
    Saranen, J., Wendland, W.L.: On the asymptotic convergence of collocation methods with spline functions of even degree. Math. Comput.45, 91–108 (1985)Google Scholar
  37. 37.
    Schmidt, G.: On spline collocation methods for boundary integral equations in the plane. Math. Methods Appl. Sci.7, 74–89 (1985)Google Scholar
  38. 38.
    Schmidt, G.: The convergence of Galerkin and collocation methods with splines for pseudodifferential equations on closed curves. ZAA3, 371–384 (1984)Google Scholar
  39. 39.
    Wendland, W.L.: On the embedding method for semilinear first order elliptic systems and related topics finite element methods. In: Wacker, H. (ed.) Continuation Methods, pp. 277–336. New York: Academic Press 1978Google Scholar
  40. 40.
    Wendland, W.L.: On some mathematical aspects of boundary element methods for elliptic problems. In: Whiteman, J.R. (ed.) The Mathematics of Finite Elements and Applications V, pp. 230–257. London: Academic Press 1985Google Scholar
  41. 41.
    Zeidler, E.: Vorlesungen über nichtlineare Funktionalanalysis I and II. Teubner-Texte zur Mathematik, Leipzig (1977)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • K. Ruotsalainen
    • 1
  • W. Wendland
    • 2
  1. 1.Section of MathematicsUniversity of Oulu, Faculty of TechnologyOuluFinland
  2. 2.Mathematisches Institut AUniversity of StuttgartStuttgart 80Germany

Personalised recommendations